Alert archive / Arkansas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 652, NWS Memphis, TN

August 3, 2011Clay County, Randolph County, Arkansas

NWS Memphis, TN issued this severe thunderstorm warning at Aug 3, 2011, 4:23 PM CDT for Clay County, Randolph County, Arkansas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2011, 4:23 PM CDT (21:23 UTC)
Expired
Aug 3, 2011, 5:03 PM CDT
In force
40 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon

Counties Clay County, AR, Randolph County, AR

The radar

The Memphis radar (KNQA), 140 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 9.4 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2011-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2884 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2011-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2884 J/kg
Mixed-layer CIN
-161 J/kg
Mixed-layer LCL
1809 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

638 
WUUS54 KMEG 032123
SVRMEG
ARC021-121-032215-
/O.NEW.KMEG.SV.W.0652.110803T2123Z-110803T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
423 PM CDT WED AUG 3 2011

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN CLAY COUNTY IN EASTERN ARKANSAS...
  NORTHEASTERN RANDOLPH COUNTY IN EASTERN ARKANSAS...

* UNTIL 515 PM CDT

* AT 424 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  NORTHEAST OF MAYNARD...OR 10 MILES SOUTH OF DONIPHAN...AND MOVING
  SOUTHEAST AT 20 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CORNING AND
  POCAHONTAS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3650 9051 3626 9045 3626 9098 3650 9109
TIME...MOT...LOC 2124Z 323DEG 17KT 3646 9081

$$
2 follow-up statements
269 
WWUS54 KMEG 032152
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
452 PM CDT WED AUG 3 2011

ARC021-121-032215-
/O.CON.KMEG.SV.W.0652.000000T0000Z-110803T2215Z/
CLAY AR-RANDOLPH AR-
452 PM CDT WED AUG 3 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR NORTHEASTERN RANDOLPH AND WESTERN CLAY COUNTIES...

AT 452 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
DATTO...OR 8 MILES WEST OF CORNING...MOVING SOUTHEAST AT 20 MPH.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CORNING...
POCAHONTAS...WARM SPRINGS...PITMAN...MIDDLEBROOK...BRAKEBILL...
INGRAM...ELKINS PARK...STOKES...BROCKETT...ENGELERG...PALATKA...
HEELSTRING AND BROOKINGS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3650 9051 3626 9045 3626 9098 3650 9109
TIME...MOT...LOC 2152Z 323DEG 17KT 3635 9071

$$
620 
WWUS54 KMEG 032203
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
503 PM CDT WED AUG 3 2011

ARC021-121-032213-
/O.CAN.KMEG.SV.W.0652.000000T0000Z-110803T2215Z/
CLAY AR-RANDOLPH AR-
503 PM CDT WED AUG 3 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN RANDOLPH AND
WESTERN CLAY COUNTIES IS CANCELLED...

AT 503 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED AND NO LONGER 
POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE SEVERE 
THUNDERSTORM WARNING IS CANCELLED.

.CONTINUE TO MONITOR WEATHER CONDITIONS AS FUTURE WARNINGS ARE
POSSIBLE FOR YOUR AREA.

LAT...LON 3650 9051 3626 9045 3626 9098 3650 9109
TIME...MOT...LOC 2203Z 323DEG 17KT 3631 9067

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 3:37 PM CDT, 46 minutes earlier.

Area forecast discussion, Aug 3, 3:37 PM CDT, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
337 PM CDT WED AUG 3 2011

.DISCUSSION...

CURRENTLY...A VERY DANGEROUS HEAT WAVE IS UNDERWAY ACROSS THE
MIDSOUTH. A STRONG RIDGE OF HIGH PRESSURE COVERS THE REGION AND
TEMPERATURES HAVE SOARED WELL OVER 100 DEGREES ACROSS THE ENTIRE
MID SOUTH. MEMPHIS HAS ALREADY SET A DAILY RECORD OF 106 DEGREES
AND IS THREATENING THE ALL TIME AUGUST RECORD...107 DEGREES.
JONESBORO HAS ALSO HIT 106 DEGREES WHILE MOST OTHER SITES RANGE
FROM 100 TO 104 DEGREES. THE HEAT COMBINED WITH HIGH
HUMIDITY...DEWPOINTS IN THE 70S...IS CREATING HEAT INDEX VALUES
FROM 110 TO 120 DEGREES. SKIES CONTINUE TO BE SUNNY WITH LITTLE CU
DEVELOPMENT SO FAR.

TONIGHT...EXCESSIVE HEAT WARNING WILL CONTINUE OVERNIGHT WITH VERY
WARM LOW TEMPERATURES EXPECTED. IT COULD BE THE WARMEST NIGHT ON
RECORD IN MEMPHIS...CURRENT RECORD HIGH MINIMUM IS 84 DEGREES...OR
CLOSE. MUCH OF THE AREA WILL REMAIN AROUND 80 DEGREES. A COLD
FRONT WILL MOVE INTO NORTHERN PARTS OF THE MID SOUTH OVERNIGHT.
MODELS CONTINUE SHOW THUNDERSTORM DEVELOPMENT ALONG THE FRONT
LATE THIS AFTERNOON THAT COULD MOVE INTO THE MID SOUTH DURING THE
EVENING. IF ANYTHING CAN GET GOING THE AIRMASS ACROSS THE MID
SOUTH IS VERY UNSTABLE AND FAVORABLE FOR MICROBURSTS. A FEW SEVERE
STORMS ARE POSSIBLE WITH DAMAGING WIND AS THE MAIN THREAT ACROSS
THE NORTHERN THIRD OF THE MID SOUTH.

THURSDAY...THE FRONT WILL STALL ACROSS THE MIDSOUTH. TEMPERATURES
SHOULD BE A LITTLE LOWER OVER THE NORTHERN HALF THOUGH STILL VERY
WARM. SOUTH OF THE FRONT TEMPERATURES WILL ONCE AGAIN BE WELL
ABOVE 100 DEGREES. EVEN WITH SLIGHTLY COOLER TEMPERATURES OVER
PART OF THE AREA DEWPOINTS WILL POOL ALONG THE FRONT RESULTING IN
HEAT INDEX VALUES OF 110 TO 120 OVER MOST OF THE MID SOUTH. THE
EXCEPTION WILL BE THE VERY NORTHERN TIER WHERE HEAT INDEX VALUES
BELOW 110. WILL GO WITH A HEAT ADVISORY NORTH OF A WALNUT RIDGE TO
DYERSBURG TO HUNTINGDON WITH AN EXCESSIVE HEAT WARNING IN EFFECT
EVERYWHERE ELSE. EXPECT ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS...MAINLY DURING THE AFTERNOON...WHICH WILL PROVIDE A
LITTLE RELIEF TO THOSE LOCATIONS LUCKY ENOUGH TO BE HIT BY ONE.

FRIDAY AND SATURDAY...THE WEAK FRONT WILL REMAIN OVER THE AREA ON
FRIDAY AND LIFT BACK TO THE NORTH ON SATURDAY. MEANWHILE THE
UPPER RIDGE WILL WEAKEN SLIGHTLY AND RETREAT A LITTLE WESTWARD.
AS A RESULT...THOUGH IT MAY BE SLIGHTLY COOLER...THE HIGH HUMIDITY
WILL CONTINUE AND HEAT INDEX VALUES COULD SURPASS 110
DEGREES...ESPECIALLY ACROSS THE SOUTHERN 2/3RDS OF THE AREA. 110
DEGREES IS MORE QUESTIONABLE ACROSS NORTHERN AREAS. WILL CONTINUE
WITH A EXCESSIVE HEAT WATCH FOR FRIDAY AND EXTEND IT THROUGH
SATURDAY. THE FRONT IN THE AREA COMBINED WITH A SLIGHTLY WEAKER
UPPER RIDGE WILL RESULT IN ISOLATED TO SCATTERED...MAINLY
AFTERNOON/EVENING SHOWERS AND THUNDERSTORMS.

SUNDAY...SIMILAR CONDITIONS TO SATURDAY AS THE UPPER RIDGE
CONTINUES ACROSS THE SOUTHERN PLAINS. EXPECT MORE HOT AND HUMID
WEATHER. HEAT ADVISORIES...WATCHES OR WARNINGS MAY NEED TO BE
EXTENDED. ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE
POSSIBLE AS WELL.

MONDAY...A COLD FRONT WILL MOVE INTO THE AREA AND THE UPPER RIDGE
WILL WEAKEN AND RETREAT FURTHER WEST. THIS WILL HELP RELIEVE THE
HEAT ACROSS THE REGION. SOUTHERN AREAS MAY STILL STILL NEED A HEAT
ADVISORY...THOUGH THIS WOULD BE THE LAST DAY. PRECIPITATION
CHANCES CONTINUE AS THE FRONT MOVES THROUGH.

TUESDAY AND WEDNESDAY...THE COLD FRONT MOVES TO THE SOUTH AND THE
REGION BECOMES DOMINATED BY NORTHWEST FLOW ALOFT. THIS WILL RESULT
IN COOLER...MORE SEASONABLE HIGH TEMPERATURES. COULD SEE SOME MCS
DEVELOPMENT DURING THIS PERIOD SO WENT WITH SLIGHT CHANCE POPS.

SJM

&&

.AVIATION...

18Z TAF SET

VFR CONDITIONS EXPECTED TO CONTINUE FOR THE NEXT 24 HOURS FOR
MEM...BUT MVFR CONDITIONS ARE EXPECTED TONIGHT FOR MKL AND JBR. A COLD
FRONT WILL APPROACH SLOWLY FROM THE NORTH THIS AFTERNOON AND
OVERNIGHT PRODUCING ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS IN THE VICINITY OF MKL AND JBR. SHOWERS/STORMS WILL
DIMINISH IN COVERAGE AND INTENSITY AFTER SUNSET...BUT FEEL THERE
MAY BE ENOUGH COVERAGE AROUND MKL TO WARRANT VCSH THROUGH THE
OVERNIGHT HOURS. WINDS WILL AVERAGE SOUTHWEST BETWEEN 5-10 KTS AND
WEAKEN TO AT OR BELOW 5 KTS OVERNIGHT.

CML

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  84 102  82  99 /  20  20  20  20
MKL  78  97  75  96 /  30  30  20  30
JBR  80  98  77  97 /  30  30  20  20
TUP  80 104  80 100 /  10  20  20  20

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...EXCESSIVE HEAT WARNING UNTIL 7 AM CDT FRIDAY FOR CRAIGHEAD-
     CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-MISSISSIPPI-
     PHILLIPS-POINSETT-ST. FRANCIS.

     EXCESSIVE HEAT WATCH FROM FRIDAY MORNING THROUGH SATURDAY
     EVENING FOR CLAY-CRAIGHEAD-CRITTENDEN-CROSS-GREENE-LAWRENCE-
     LEE AR-MISSISSIPPI-PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.

     EXCESSIVE HEAT WARNING UNTIL 7 AM CDT THURSDAY FOR CLAY-RANDOLPH.

     HEAT ADVISORY FROM 7 AM THURSDAY TO 7 AM CDT FRIDAY FOR CLAY-
     RANDOLPH.

MO...EXCESSIVE HEAT WATCH FROM FRIDAY MORNING THROUGH SATURDAY
     EVENING FOR DUNKLIN-PEMISCOT.

     EXCESSIVE HEAT WARNING UNTIL 7 AM CDT THURSDAY FOR DUNKLIN-
     PEMISCOT.

     HEAT ADVISORY FROM 7 AM THURSDAY TO 7 AM CDT FRIDAY FOR DUNKLIN-
     PEMISCOT.

MS...EXCESSIVE HEAT WARNING UNTIL 7 AM CDT FRIDAY FOR ALCORN-BENTON
     MS-CALHOUN-CHICKASAW-COAHOMA-DESOTO-ITAWAMBA-LAFAYETTE-LEE
     MS-MARSHALL-MONROE-PANOLA-PONTOTOC-PRENTISS-QUITMAN-
     TALLAHATCHIE-TATE-TIPPAH-TISHOMINGO-TUNICA-UNION-YALOBUSHA.

     EXCESSIVE HEAT WATCH FROM FRIDAY MORNING THROUGH SATURDAY
     EVENING FOR ALCORN-BENTON MS-CALHOUN-CHICKASAW-COAHOMA-
     DESOTO-ITAWAMBA-LAFAYETTE-LEE MS-MARSHALL-MONROE-PANOLA-
     PONTOTOC-PRENTISS-QUITMAN-TALLAHATCHIE-TATE-TIPPAH-
     TISHOMINGO-TUNICA-UNION-YALOBUSHA.

TN...EXCESSIVE HEAT WARNING UNTIL 7 AM CDT FRIDAY FOR CHESTER-
     CROCKETT-DECATUR-FAYETTE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-
     LAUDERDALE-MADISON-MCNAIRY-SHELBY-TIPTON.

     EXCESSIVE HEAT WATCH FROM FRIDAY MORNING THROUGH SATURDAY
     EVENING FOR CARROLL-CHESTER-CROCKETT-DECATUR-DYER-FAYETTE-
     GIBSON-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-LAKE-
     LAUDERDALE-MADISON-MCNAIRY-OBION-SHELBY-TIPTON-WEAKLEY.

     EXCESSIVE HEAT WARNING UNTIL 7 AM CDT THURSDAY FOR CARROLL-DYER-
     GIBSON-HENRY-LAKE-OBION-WEAKLEY.

     HEAT ADVISORY FROM 7 AM THURSDAY TO 7 AM CDT FRIDAY FOR CARROLL-
     DYER-GIBSON-HENRY-LAKE-OBION-WEAKLEY.

&&
Hazardous weather outlook, Aug 3, 3:55 PM CDT, 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
355 PM CDT WED AUG 3 2011

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-041215-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
355 PM CDT WED AUG 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS EVENING AND TONIGHT

AN EXCESSIVE HEAT WARNING IS IN EFFECT FOR THE ENTIRE MID-SOUTH THIS
EVENING INTO TONIGHT. HOT TEMPERATURES WILL COMBINE WITH HIGH
HUMIDITY LEVELS TO PRODUCE HEAT INDICES BETWEEN 110 AND 120
DEGREES...THROUGH THE EARLY EVENING.

THERE IS A SLIGHT RISK OF SEVERE STORMS NORTH OF A LINE FROM WALNUT
RIDGE ARKANSAS TO BROWNSVILLE TENNESSEE TO SAVANNAH TENNESSEE. A FEW
SEVERE STORMS ARE POSSIBLE THIS EVENING. THE MAIN THREAT FROM THESE
STORMS WILL BE DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

EXCESSIVE HEAT WARNINGS AND WATCHES ARE IN EFFECT FOR THE MID-SOUTH
THROUGH SATURDAY AND MAY NEED TO BE EXTENDED INTO SUNDAY AS WELL.
HEAT INDEX VALUES IN EXCESS OF 110 DEGREES ARE EXPECTED THROUGH THIS
PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

SJM

In the hours before

Special weather statement, Aug 3, 4:15 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
415 PM CDT WED AUG 3 2011

ARZ008-009-032145-
CLAY AR-RANDOLPH AR-
415 PM CDT WED AUG 3 2011

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 445 PM CDT FOR...

  NORTHWESTERN CLAY COUNTY IN EASTERN ARKANSAS...
  NORTHEASTERN RANDOLPH COUNTY IN EASTERN ARKANSAS...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED 5 MILES WEST OF SUCCESS AT 415 PM CDT...
MOVING SOUTH AT 10 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN CLAY AND RANDOLPH COUNTIES...INCLUDING LOCATIONS NEAR
CORNING...SHOULD MONITOR THIS STORM CLOSELY.

&&

LAT...LON 3632 9056 3632 9099 3650 9107 3650 9058
TIME...MOT...LOC 2115Z 338DEG 9KT 3646 9080

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 3:53 PM CDTHeat AdvisoryMEGClay, Randolph24 hr
Aug 3, 4:15 PM CDTSpecial Weather StatementMEGRandolph30 min
Aug 3, 5:05 PM CDTSpecial Weather StatementMEGRandolph25 min
Aug 3, 5:13 PM CDTFlash Flood WarningMEGClay, Randolph62 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.